My son is five years old and has been rubbing his eyes a lot. We took him to an eye doctor, who asked us to put Atropine in his eyes for three days so that he could come for refraction after three days. However, it has been three days since he went under the refraction test, but he cannot write correctly. He keeps saying that his vision is blurry. His handwriting is excellent, and he draws very nicely, but he is not doing any of it. Please tell me what is wrong. I tried to contact the doctor, but he did not answer, and I will only be able to see him on Friday.
You have nothing to be worried about. If you are sure that Atropine was used for cycloplegic refraction, this medication's average duration of action is approximately 10 to 15 days. You should inform in his school that he will have a problem with near work like writing and reading for that period. Unfortunately, no specific medication can safely be used to counteract the effect. He will also be intolerant to bright light, so you should give him a pair of sunglasses when outdoors. In practice, we generally use a shorter eye drop like Cyclopentolate or Homatropine, which lasts two to four days. These substantial drops are used to break the accommodation, which children usually have to get a complete picture of the refractive error if any. In his case, they might have suspected high hypermetropia of having instilled Atropine. As for rubbing the eyes, it could be related to an allergy or refractive error. Suppose it is of recent onset, more likely the former. I hope I have cleared your doubts. Please feel free to ask any more questions.
I suggest you observe the symptoms for a few days.
Was this answer helpful?
Same symptoms doesn’t mean you have the same problem. Consult a doctor now!
.. is no proven treatment available for this condition. People have tried various treatments like intraocular pressure reducing drops, or atropine in children. It is a good practice to get your refraction done six-monthly as using improper glasses is a st Read full
.. your query and understand your concern. Are you still using tablet Atropine? Atropine causes pupil dilation, leading to photophobia (light sensitivity) and blurry vision. The duration of action of medicine is also long (seven days or longer). Read full
.. writing in. Sorry to hear about your predicament, and I understand your concern. Any eye drop opened more than a month should be disposed of and not used beyond that period as contamination with bacteria or even fungus is possible. Read full
Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.